MAUDE Adverse Event Report: MICRO THERAPEUTICS, INC. DBA EV3 PIPELINE FLEX; INTRACRANIAL ANEURYSM FLOW DIVERTER

MICRO THERAPEUTICS, INC. DBA EV3 PIPELINE FLEX; INTRACRANIAL ANEURYSM FLOW DIVERTER
Model Number PED-400-20
Medical Device Problem Code Physical Resistance/Sticking (4012)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 03/10/2021
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Event met reportable criteria in lieu of analysis results.Analysis of the pipeline embolization device (lot no.B083784) found that the pusher was found protruding from within the marksman catheter hub for ~45.6 cm.The marksman catheter body was found accordioned from ~28.0 cm to ~24.0 cm and at ~ 7.0 cm from the distal tip.The pipeline flex tip coil was found protruding from within the marksman distal tip.No damage was found with the marksman distal tip.The pipeline flex pusher was removed from within the marksman catheter without issue.No bends or kinks were found with the pipeline flex pusher.However, the pusher was found detached at the distal hypotube weld (solder joint).There was no evidence of stretching or elongation with the pipeline flex pusher.The marksman catheter was dissected (cut) and the pipeline flex distal segment was removed.The resheathing pad and marker were found in good condition.The pipeline flex braid was found deployed on the pushwire.The pipeline flex braid was found in good condition.Blood was found within the pipeline flex braid.The pipeline flex pusher ptfe sleeves were found in good condition.The detached pushwire was sent out for sem (scanning electron micrographic) / eds (energy dispersive spectroscopy) elemental analysis.The elemental analysis of the detached pushwire end shows the presence of tin (sn).Based on the device analysis and reported information, the customer¿s report of ¿resistance¿ was confirmed.From the damages seen with the marksman catheter (accordioning) it appears excessive force was used.Resistance can occur during tracking, deployment and re-sheathing of the device in distal and tortuous anatomies.However, the cause for the resistance could not be determined.Pushwire separation can occur due to certain use conditions such as excessive force and patient vessel tortuosity.Solder joint separation can occur due to excessive force or inadequate solder/tinning.As the analysis showed presence of soldering material (tin); thereby indicating that the soldering was conducted.There was no non-conformance to specification that lead to the resistance and detachment issues.If information is provided in the future, a supplemental report will be issued.
 
Event or Problem Description
Medtronic received information regarding a pipeline that became stuck at the distal end of the marksman catheter during deployment.The patient with multiple aneurysms of the left cavernous sinus segment was undergoing a flow diversion procedure to treat an unruptured saccular aneurysm with max diameter of 4.11mm and neck diameter of 3.35mm.Vesseltortuosity was minimal.  it was reported that all devices were prepared and the catheter flushed according to the instructions for use (ifu).The marksman microcatheter was in placed and the pipeline was delivered smoothly.Deployment was initiated and the tip of the pipeline opened smoothly and was positioned well for continued deployment.However, when attempting to deploy the second half of the pipeline, it was found the pipeline suddenly became stuck and could not be delivered or retrieved.Many adjustments and repeated attempts failed to resolve the issue so the system was withdrawn together.Both the pipeline and the marksman catheter were then replaced and the procedure was then completed successfully.There was no harm or injury to the patient.  ancillary devices: cook 6f sheath, navien 5f catheter, traxcess 0.014 guidewire additional information received reported that the catheter was flushed continuously per ifu during the procedure.There was no kink or other damage observed to the marksman catheter.There was no damaged observed to the pipeline.

Brand Name
PIPELINE FLEX
Common Device Name
INTRACRANIAL ANEURYSM FLOW DIVERTER
Manufacturer (Section D)
MICRO THERAPEUTICS, INC. DBA EV3
9775 toledo way
irvine CA 92618
MDR Report Key12089422
Report Number2029214-2021-00793
Device Sequence Number3502806
Product Code OUT
UDI-Device Identifier00847536015937
UDI-Public00847536015937
Combination Product (Y/N)N
Initial Reporter CountryCH
PMA/510(K) Number
P100018.S011
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2021
Device Explanted Year2021
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Physician
Type of Report Initial
Report Date (Section B) 06/29/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date09/10/2023
Device Model NumberPED-400-20
Device Catalogue NumberPED-400-20
Device Lot NumberB083784
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer04/12/2021
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 06/17/2021
Initial Report FDA Received Date06/29/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age70 YR